Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Head cold led to rashes, joint pain and swelling. Strep titer high. Viral strep? Related to high liver enzymes and high iron serum?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 451 Questions
Became sick with head cold three weeks later developed rash, 102 temp and significant joint swelling for which I was hospitalized and rheumatologist consulted because positive XXXXXXX family history of lupus and high liver enzymes. Family doctor said my strep titer was high so she thinks cause is viral strep. Today received liver b/w results that show high m2 antibody (26.8) and high iron serum (161) which I read is consistent with PBC. In hospital had sonogram of all XXXXXXX organs and a TEE of heart which were all normal. All three conditions have the same symptoms so I'm confused.
Posted Fri, 4 May 2012 in Liver and Gall Bladder
Answered by Dr. Jagdish 11 hours later

Family history of lupus, all started with viral infection (headache, cold and fever) plus high liver enzymes are going in favor of autoimmune hepatitis.

Most autoimmune diseases are asymptomatic initially, later precipitated by viral infection or certain toxins to liver, which hints a clinician to investigate further.

Out of varieties of AIH ( Autoimmune hepatitis), let us talk one by one:

PBC (primary biliary cirrhosis) patients present with fatigue, itching, jaundice, dark urine. This is a slow presentation. Your symptoms appear to be sudden in onset within couple of weeks and no apparent jaundice or itching. In PBC, serum Anti-mitochondrial antibody (AMA) blood test are positive and Alkaline phosphatase is elevated. Yes you are right, AMA M2 is specific for PBC.

In Hemosiderosis, serum ferritin, iron levels are elevated.

Lupus can present with rash, joint pain, photo sensitivity, proteins in urine.
Anti-Sm - Most specific antibody for SLE; Anti-dsDNA - High specificity; sensitivity only 70%;lupus anticoagulants and Anticardiolipin antibodies are present.

It is really tough job to determine the cause, the hepatologist should be the right person to do this. Please send the following reports if available:
1) Serum Anti-mitochondrial antibody (AMA)
2) Complete liver function tests
3) serum Iron, ferritin, transferrin
4) Urine analysis
5) Anti-Sm
6) Anti-dsDNA
7) Please type COMPLETE LIVER BIOPSY report
8) HCV, HBsAb
I will be available to add up some information after a correct diagnosis is made.
Above answer was peer-reviewed by
Follow-up: Head cold led to rashes, joint pain and swelling. Strep titer high. Viral strep? Related to high liver enzymes and high iron serum? 36 hours later
Just to clarify. I had itching when the fever appeared with the joint swelling. I still have the itching but it is better. Also, only the AMA and iron serum were elevated. All other liver tests were normal including alkaline phosphatase, AST and ALT. Extreme fatigue was helped with Celebrex but can't take it now with steroids. Extreme fatigue with mental fuzziness is main complaint now.
Answered by Dr. Jagdish 21 hours later
Hi ,

Thanks for the follow up ,

Well the M2 alone raised with no apparent clinical illness and also the serum iron not being too high i would still not consider any chance of PBC here. Well if in viral infections the Celebrex you had will work well and the extreme fatigue and the itching are also typical.

I would ask you to continue the medication with good rest for next one week and get the tests repeated .The readings of the antibodies now may not be much reliable due to added effect of stress.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor